Alert archive / Missouri / Wind Chill Advisories in 2022

Wind Chill Advisory 2, NWS St. Louis, MO

January 19, 2022Adams County, Brown County, Illinois; 4 counties in Missouri

NWS St. Louis, MO issued this wind chill advisory at Jan 19, 2022, 3:14 AM CST for Adams County, Brown County, Illinois; 4 counties in Missouri. It took effect at Jan 19, 2022, 9:00 PM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2022, 3:14 AM CST (09:14 UTC)
In effect from
Jan 19, 2022, 9:00 PM CST
Expired
Jan 20, 2022, 11:02 AM CST
In force
14 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1812 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS43 KLSX 190914
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
314 AM CST Wed Jan 19 2022

ILZ095-096-MOZ018-019-026-027-200015-
/O.NEW.KLSX.WC.Y.0002.220120T0300Z-220120T1800Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Including the cities of Hannibal, Mount Sterling, and Quincy
314 AM CST Wed Jan 19 2022

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CST 
THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 20 
  below zero.

* WHERE...Portions of west central Illinois. Portions of northeast 
  Missouri.

* WHEN...From 9 PM this evening to Noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Byrd
3 follow-up statements
616 
WWUS43 KLSX 192013
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
213 PM CST Wed Jan 19 2022

ILZ095-096-MOZ018-019-026-027-201115-
/O.CON.KLSX.WC.Y.0002.220120T0300Z-220120T1800Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Including the cities of Hannibal, Mount Sterling, and Quincy
213 PM CST Wed Jan 19 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 
NOON CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 20 
  below zero.

* WHERE...Portions of west central Illinois. Portions of northeast 
  Missouri.

* WHEN...From 9 PM this evening to Noon CST Thursday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

Gosselin
257 
WWUS43 KLSX 200925
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
325 AM CST Thu Jan 20 2022

ILZ095-096-MOZ018-019-026-027-201800-
/O.CON.KLSX.WC.Y.0002.000000T0000Z-220120T1800Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Including the cities of Hannibal, Mount Sterling, and Quincy
325 AM CST Thu Jan 20 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 20 below zero.

* WHERE...Portions of northeast Missouri and west central Illinois.

* WHEN...Until Noon CST today.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside this morning. Wear appropriate 
clothing, a hat, and gloves.

&&

$$

Byrd
221 
WWUS43 KLSX 201702
WSWLSX

URGENT - WINTER WEATHER MESSAGE
National Weather Service St Louis MO
1102 AM CST Thu Jan 20 2022

ILZ095-096-MOZ018-019-026-027-201815-
/O.CAN.KLSX.WC.Y.0002.000000T0000Z-220120T1800Z/
Adams IL-Brown IL-Knox MO-Lewis MO-Shelby MO-Marion MO-
Including the cities of Hannibal, Mount Sterling, and Quincy
1102 AM CST Thu Jan 20 2022

...WIND CHILL ADVISORY IS CANCELLED...

Wind chill values have warmed over the past couple of hours and will 
continue to do so the rest of the afternoon.

$$

Gosselin

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind chill advisory went out at Jan 18, 10:35 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, Jan 18, 10:35 PM CST, 4 hours 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1035 PM CST Tue Jan 18 2022

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 203 PM CST Tue Jan 18 2022

A strong arctic cold front is still on track to pass through most
of the area from northwest to southeast overnight tonight. By
1200 UTC Wednesday, this front should be located near a
KBBG>>KFAM>>KSLO line. The boundary will exit the CWA by mid
morning, with a low possibility of a few rain showers associated
with the frontal passage. Much colder air will begin to infiltrate
the mid-Mississippi Valley behind this front, as temperatures
drop into the teens and twenties throughout the day. In addition,
a brisk north/northwest wind will make it feel about 10-15 degrees
colder than the ambient air temperature.

Attention for Wednesday afternoon/early evening is on the potential
for a frontogenetically-enhanced band of precipitation.
Precipitation Wednesday afternoon should be predominantly snow,
though a brief period of sleet (~1-2 hours) is expected before the
changeover. Deterministic guidance is a bit uncertain on the
strength of the low/mid level frontogenetic forcing, with the NAM
being on the stronger end of things while the ECMWF is noticeably
weaker. The GFS seemed like a good compromise between the two. In
terms of placement, both deterministic and ensemble guidance is in
high agreement that far southern sections of the area
(Reynolds/Iron/Madison and vicinity) are most likely to see
measurable snowfall. The GEFS is quite a bit more bullish than
the EPS, with fairly high probabilities for over an inch of
snowfall in these locations (60-75%). Mesoscale snow bands are
notoriously hard to pinpoint both the amounts within the band, and
the exact placement. A battle between increasing dry low-level
advection and the strengthening low/mid level frontogenesis will
take place, but at least light snow amounts are favored due to
supplemental mid/upper air forcing via the passage of a midlevel
shortwave trough. With this forecast package, have bumped up PoPs
in parts of southeast Missouri to categoricals (75-90%), and
slightly boosted highest totals to around 1 inch. There is
potential for slightly higher amounts (1-2"), but was not
confident enough at this time in the strength of the mesoscale
forcing to go higher.

While light snow will be mainly confined to southeast Missouri, the
cold will be areawide. We are expecting temperatures (and wind
chills) roughly on par with those observed 1/6-1/7. Lows Wednesday
night slightly below zero in northeast Missouri to around 10
degrees in parts of southeast Missouri and southwest Illinois are
forecast. With lingering northerly winds around 10 knots, wind
chills of -5 to -20F are likely. Coldest wind chills will be in
parts of northeast Missouri and west-central Illinois where a wind
chill advisory may be necessary down the road.

Gosselin

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 203 PM CST Tue Jan 18 2022

(Thursday - Thursday Night)

Cold, cold, cold is the theme through Thursday night as a 1040+ hPa
surface (~99th percentile) high slides toward the mid-Mississippi
Valley. Thursday night is likely to be colder than Wednesday night
in terms of ambient air temperatures as the aforementioned surface
high helps provide light/variable winds and a clear sky. The coldest
conditions will once again be in northeast Missouri where lows of 0
to -5F are forecast. Elsewhere, single digit (above zero) lows are
expected. The good news? There will be no real wind chill to speak
of due to little/no wind.

(Friday - Next Tuesday)

The synoptic pattern in the extended is expected to be characterized
by strong mid/upper level ridging near the west coast, with broad
troughing over the eastern 2/3 of the CONUS centered from Hudson
Bay into the Great Lakes. This puts our area beneath northwest
flow aloft. Generally colder than normal temperatures are
forecast, though values will be a bit up and down as there should
be a series of weak disturbances and associated cold fronts to
move through the region. Ahead of these (or within the warm
sectors), near to slightly above normal temperatures should
occur. Behind each front, a return to well-below normal values are
forecast.

While dry weather is in the forecast currently, we will have to
closely watch each northwest flow shortwave trough (and associated
clipper) as there will likely be one roughly every 24 hours starting
on Sunday. Climatologically speaking, snowfalls associated with
these systems favor areas to our north and east, though the position
of the ridge near the west coast may be far enough west to see some
snowfall at least into our eastern CWA.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1031 PM CST Tue Jan 18 2022

Minimal forecast changes were made for the 06Z TAF cycle, as VFR
conditions are expected to prevail at all local TAF sites. A cold
front will move south through the area overnight tonight and
early Wednesday morning, bringing with it a northerly wind sift
and increasing wind speeds. Ceilings are also expected to
gradually lower, but will likely remain above VFR levels.

During the afternoon, a few snow flurries will be possible across
central MO and in the vicinity of St. Louis. However,
accumulations or impacts are not expected at any local terminals.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jan 18, 6:29 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
629 PM CST Tue Jan 18 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-200030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
629 PM CST Tue Jan 18 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light snow is likely across southeast Missouri and southwest Illinois
during the day Wednesday. Accumulations will likely range from trace
amounts to as much as 1 inch.

Wind chill values of -15 to -20F are likely for parts of northeast
Missouri and west-central Illinois Wednesday night into Thursday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

19

Nearby

Wind Chill Advisories in Missouri, 2022Wind Chill Advisories in Illinois, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.